Alert archive / Puerto Rico / Flash Flood Warnings in 2008

Flash Flood Warning 18, NWS JSJ

May 2, 2008

NWS JSJ issued this flash flood warning at May 2, 2008, 7:25 PM CDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2008, 7:25 PM CDT (00:25 UTC)
Expired
May 3, 2008, 12:00 AM CDT
In force
5 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 030031
FFWSJU
PRC143-145-030230-
/O.NEW.TJSJ.FF.W.0018.080503T0025Z-080503T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
825 PM AST FRI MAY 2 2008

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITIES

  IN PUERTO RICO
     VEGA ALTA
     VEGA BAJA

* UNTIL 1030 PM AST

* AT 823 PM AST...FLASH FLOODING WAS INDICATED BY THE U.S.G.S. RIVER 
SENSOR ALONG RIO CIBUCO ALONG BARRIO CEIBA IN VEGA ALTA AND CABO 
CARIBE IN VEGA BAJA. THIS RIVER WILL CONTINUE TO SLOWLY INCREASE FOR 
THE NEXT HOUR OR SO...BEFORE IT BEGINS TO COME DOWN.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE.

LAT...LON 1847 6640 1848 6634 1843 6632 1844 6640
TIME...MOT...LOC 0025Z 180DEG 0KT 1845 6637

$$

OB
2 follow-up statements
000 
WGCA52 TJSJ 030230
FFWSJU
PRC143-145-030530-
/O.EXT.TJSJ.FF.W.0018.000000T0000Z-080503T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
1023 PM AST FRI MAY 2 2008

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITIES

  IN PUERTO RICO
     VEGA ALTA
     VEGA BAJA

* UNTIL 130 AM AST

* FOR RESIDENTS AND MOTORISTS ALONG THE RIO CIBUCO AND ITS 
TRIBUTARIES

* AT 1018 PM AST...A U.S.G.S. RIVER SENSOR ALONG THE RIO CIBUCO AT 
VEGA BAJA WAS INDICATING THE RIO CIBUCO WAS ABOVE FLOOD STAGE...AND 
THIS RIVER WAS NOT EXPECTED TO RECEDE BEFORE 130 AM AST. IN 
ADDITION...EMERGENCY MANAGERS REPORTED THE RIO INDIO...A TRIBUTARY 
TO THE RIO CIBUCO...WAS OUT OF ITS BANKS AND FLOWING ACROSS SEVERAL 
ROADWAYS.

WHILE THE HEAVY RAINFALL ACROSS THE WARNED AREA HAS ENDED...IT WILL 
TAKE SEVERAL HOURS FOR THE RIO CIBUCO AND ITS TRIBUTARIES TO RECEDE 
BELOW FLOOD STAGE. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE 
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW 
YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND AND WAIT FOR THE 
WATER TO RECEDE.

LAT...LON 1847 6640 1848 6634 1843 6632 1844 6640
TIME...MOT...LOC 0223Z 180DEG 0KT 1845 6637

$$

SR
000 
WGCA72 TJSJ 030500
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
1254 AM AST SAT MAY 3 2008

PRC143-145-030504-
/O.CAN.TJSJ.FF.W.0018.000000T0000Z-080503T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
VEGA ALTA PR-VEGA BAJA PR-
1254 AM AST SAT MAY 3 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR VEGA BAJA AND VEGA
ALTA MUNICIPALITIES...

AT 1250 AM AST...THE DOPPLER WEATHER RADAR INDICATED THAT THE 
SHOWERS AND THUNDERSTORMS THAT WERE AFFECTING THE FORMER WARNING 
AREA EARLIER HAD DIMINISHED OR MOVED OFF. ALTHOUGH BRIEF SHOWERS 
WILL LINGER ACROSS THESE AREAS DURING THE NEXT HOUR OR SO...NO 
ADDITIONAL PERSISTENT HEAVY RAINFALL OR NEW FLASH FLOODING IS 
EXPECTED. THEREFORE...THE FLASH FLOOD WARNING WAS ALLOWED TO EXPIRE. 
HOWEVER...THE WATER LEVEL OF RIO CIBUCO AND ITS TRIBUTARIES REMAINS 
HIGH AND FOR THAT REASON A FLOOD WARNING MAY BE REQUIRE FOR RIO 
CIBUCO LATER IN THE MORNING. 

LAT...LON 1847 6640 1848 6634 1843 6632 1844 6640
TIME...MOT...LOC 0454Z 180DEG 0KT 1845 6637

$$

FIGUEROA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at May 2, 5:50 PM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, May 2, 5:50 PM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION...DELAYED
NATIONAL WEATHER SERVICE SAN JUAN PR
650 PM AST FRI MAY 2 2008

.DISCUSSION...AS WE HAVE BEEN ADVERTISING...FALLING MID TO UPPER
LEVEL HEIGHTS AND A SERIES OF DISTURBANCES WOULD BEGIN TO AFFECT
THE FA TODAY AND THEN CONTINUE FOR THE NEXT FEW DAYS. THIS WAS
INDEED THE CASE...AS POTENT SHORT WAVE AND JET SEGMENT IN
COMBINATION WITH ABUNDANT MOISTURE AND LOCAL EFFECTS...ALLOWED FOR
SOME IMPRESSIVE SHOWERS AND THUNDERSTORMS TO DEVELOP THIS
AFTERNOON WITH SOME AREAS RECEIVING 4+ INCHES OF RAINFALL. A
COUPLE OF RIVERS RESPONDED QUICKLY AND WENT OUT OF THEIR BANKS.

FOR TONIGHT THROUGH THE WEEKEND...A WEAK FRONTAL TROUGH WAS
STRETCHING FROM THE CENTRAL ATLANTIC SOUTHWEST TO BETWEEN THE
DOMINICAN REPUBLIC AND THE NORTHERN MONA PASSAGE LATE THIS
AFTERNOON...WITH AN ASSOCIATED WEAK SURFACE LOW OVER THE EASTERN
DOMINICAN REPUBLIC. THIS TROUGH AND LOW WILL DRIFT EAST SOUTHEAST
TOWARD AND THEN ACROSS THE LOCAL AREA SATURDAY THROUGH SUNDAY.
12Z GFS THEN SHOWING THIS WEAK LOW MOVING NEAR THE U.S. VIRGIN
ISLANDS LATER SUNDAY AND THEN RETURNING BACK TO THE WEST NORTHWEST
FOR MONDAY...AS AN INVERTED TROUGH. NOT SURE HOW THIS WILL ALL
PAN OUT...BUT FEEL THAT LOW LEVEL CONVERGENCE NEAR THE LOCAL
ISLANDS AND AVAILABLE MOISTURE SHOULD BE QUITE GOOD. AT THE SAME
TIME...ADDITIONAL PERTURBATIONS IN THE MID TO UPPER LEVEL FLOW
WILL COMBINE WITH THESE PARAMETERS AND LOCAL EFFECTS...TO RESULT
IN ADDITIONAL CLOUDINESS...SHOWERS AND THUNDERSTORMS ACROSS THE
LOCAL ISLANDS...ESPECIALLY DURING THE LATE MORNING AND AFTERNOON
HOURS FOR SATURDAY AND SUNDAY AND PROBABLY MONDAY TOO. THE
POTENTIAL EXISTS FOR ADDITIONAL HEAVY RAINFALL...WITH ANTECEDENT
WET GROUNDS AND ABOVE NORMAL RIVER LEVELS...AND THIS IS A RECIPE
FOR NEW FLASH AND RIVER FLOODING DURING THE NEXT FEW DAYS.
THEREFORE...A FLASH FLOOD WATCH WAS ISSUED FOR ALL OF PUERTO RICO
UNTIL 400 AST SATURDAY.

GIVEN THE 5 DAY ISLAND RAINFALL TOTALS IN SOME SECTIONS OF THE
ISLAND...THE ADDITIONAL UPCOMING RAINFALL COULD QUICKLY RESULT IN
VERY DANGEROUS AND LIFE THREATENING CONDITIONS DURING THIS
WEEKEND...ESPECIALLY NEAR LOCAL STREAMS AND RIVERS...AND ALL
LOCAL RESIDENTS AND VISITORS SHOULD CLOSELY MONITOR THE WEATHER
EACH DAY...ESPECIALLY IF VENTURING OUTDOORS.

PLEASE REMEMBER THAT IT DOES NOT HAVE TO BE RAINING AT YOUR
EXACT LOCATION...FOR LIFE THREATENING WATER SURGES TO OCCUR IN
STREAMS AND RIVERS NEAR YOU.

&&

.AVIATION...PREVAILING VFR CONDITIONS ARE EXPECTED ACROSS MOST OF
THE LOCAL ISLANDS AND LOCAL TAF SITES TONIGHT...BUT MORE FREQUENT
THAN NORMAL MVFR CONDITIONS AND MOUNTAIN OBSCURATIONS ARE EXPECTED
THROUGH AT LEAST 24Z ACROSS PARTS OF PUERTO RICO IN SCATTERED TO
NUMEROUS SHRA AND ISOLATED TSRA...WITH BRIEF IFR CONDITIONS POSSIBLE.

&&

.MARINE...GENERALLY EXPECT WINDS OF 21 KNOTS OR LESS AND SEAS OF
7 FEET OR LESS ACROSS THE REGIONAL WATERS THROUGH SATURDAY. NEW
NORTHERLY SWELLS WILL BEGIN TO AFFECT THE ATLANTIC WATERS AND THE
CARIBBEAN PASSAGES SATURDAY AND WILL CONTINUE THROUGH EARLY NEXT
WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  73  83  73  84 /  70  50  40  50
STT  73  83  73  81 /  50  50  50  50

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...FLASH FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR CENTRAL
     INTERIOR-EASTERN INTERIOR-MAYAGUEZ AND VICINITY-NORTH
     CENTRAL-NORTHEAST-NORTHWEST-PONCE AND VICINITY-SAN JUAN AND
     VICINITY-SOUTHEAST-SOUTHWEST-WESTERN INTERIOR.

VI...NONE.
&&

BCS
Hazardous weather outlook, May 2, 3:47 PM CDT, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN...UPDATED
ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
447 PM AST FRI MAY 2 2008

AMZ710>750-PRZ001>013-032100-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
447 PM AST FRI MAY 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SUFFICIENT LOW LEVEL MOISTURE AVAILABLE TO COMBINE WITH A
DEVELOPING SURFACE LOW PRESSURE AREA JUST TO THE NORTH OF THE
NORTHERN COAST OF HISPANIOLA...WILL KEEP ACTIVE WEATHER
CONDITIONS OVER PUERTO RICO AND LOCAL ISLANDS LATE THIS AFTERNOON
AND EVENING. THIS LOW PRESSURE SYSTEM IS FORECAST TO MOVE EAST
SOUTHEAST AND OVER THE WESTERN PART OF PUERTO RICO LATE TONIGHT
INTO SATURDAY MORNING AND THEN OVER THE CARIBBEAN WATERS SATURDAY
AFTERNOON. UNDER THESE WEATHER CONDITIONS...THE MAIN CONCERN IS
THE OCCURRENCE OF URBAN AND SMALL STREAMS FLOODING.

SOME OF THE RAINFALL WILL BE LOCALLY HEAVY AT TIMES...LEADING TO
THE ISSUANCE OF URBAN AND SMALL STREAM FLOODING AND EVEN FLASH
AND FLOOD WARNINGS...ESPECIALLY FOR RIVERS ALONG THE NORTHERN
SLOPES...DRAINING NORTHWARD. RECENT RAINS FROM PREVIOUS DAYS HAVE
LEFT WET AND LOOSE SOIL ACROSS MUCH OF THE ISLAND. THEREFORE...
THE POTENTIAL FOR ROCK AND MUDSLIDES REMAIN POSSIBLE IN AREAS OF
STEEP TERRAIN THROUGH THE WEEKEND.

DUE TO THE WEATHER CONDITIONS OCCURRING AND EXPECTED THROUGH AT
LEAST SATURDAY...A FLASH FLOOD WATCH HAS BEEN ISSUED FOR ALL
PUERTO RICO UNTIL 400 AST PM SATURDAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AS THE DAY GOES BY ON SATURDAY...SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO AFFECT MUCH OF THE ISLAND AND LOCAL COASTAL WATERS.
FOR THIS UPCOMING WEEKEND...ABUNDANT TROPICAL MOISTURE WITH THE
AFOREMENTIONED LOW PRESSURE SYSTEM FORECAST TO MOVE ACROSS THE
ISLAND...WILL PRODUCE MODERATE TO HEAVY SHOWERS AND ISOLATED
THUNDERSTORMS FOR POTENTIAL URBAN AND SMALL STREAM FLOODING AS
WELL AS ROCK/MUDSLIDES IN AREAS OF STEEP TERRAIN.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUIRED.

AMZ720-730-VIZ001-002-032100-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
447 PM AST FRI MAY 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND
THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SUFFICIENT LOW LEVEL MOISTURE AVAILABLE LOCALLY TO COMBINE WITH A
DEVELOPING LOW LEVEL PRESSURE JUST TO THE NORTHERN COAST OF
HISPANIOLA THIS AFTERNOON...WILL RESULT IN ACTIVE WEATHER
CONDITIONS ACROSS THE U.S. VIRGIN ISLANDS OVER THE WEEKEND. THIS
LOW PRESSURE SYSTEM IS FORECAST TO MOVE EAST SOUTHEAST AND OVER
THE WESTERN PART OF PUERTO RICO LATE TONIGHT INTO SATURDAY MORNING
AND THEN MOVE OVER THE CARIBBEAN WATERS SATURDAY AFTERNOON INTO
SUNDAY. UNDER THESE WEATHER CONDITIONS...THE MAIN CONCERN IS THE
OCCURRENCE OF URBAN...SMALL STREAM AND GUT FLOODING.

RECENT RAINS FROM PREVIOUS DAYS HAVE LEFT WET AND LOOSE SOIL
ACROSS MUCH OF THE ISLANDS. THEREFORE...THE POTENTIAL FOR ROCK
AND MUDSLIDES WILL EXIST IN AREAS OF STEEP TERRAIN FOR THE
UPCOMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 2:42 AM CDTMarine Weather StatementJSJ7 hr
May 3, 10:15 AM CDTMarine Weather StatementJSJ12 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.